Can a sore - and very painful - mouth be caused by steroid tablets?

My husband had a very bad flare up a couple of weeks ago and was prescribed 8 steroid tablets per day for 10 days - the first time he's had to use steroid tablets. He's prone to getting oral thrush from antibiotics but this is far worse than he's had before. Can anybody suggest something to help relieve the pain?

Thank you, Jan

10 Replies

oldestnewest
  • Hi Jan oh that is so miserable and uncomfortable for him.Do you have any Nystatin that you normally get given for oral thrush,if so definitely start taking some and give the doc a ring tomorrow or the BLF might be able to help recommend something else,sucking ice cubes an lollies can feel soothing. :) Janexx

  • Hi Janann25,

    Like your hubby my mouth is very sore and swollen, but luckily I am free from oral thrush at the moment. I make up a warm drink using Belvior Ginger with lemon cordial and some honey, I have also used the cordial and honey with chilled sparking mineral water which is refreshing. Have just bought myself soup maker and make fresh soup it only takes 30 mins to cook (extra for prep) but I know what's going into it and when I can't eat solids at least I know some goodness is getting to my tummy.

    I hope he starts to feel better soon, most of us don't particularly like taking steroid tablets but they can have beneficial help when we have these rotten flare ups.

    Regards,

    Sue

  • Wish I could help, it must be very difficult to put up with.

    I can only suggest you see your doc ASAP. Or call the help line 03000 030 555, office hours xxx

  • Hi Janann25

    I have this trouble when on large doses of steroids and antibiotics. I have found rinsing my mouth after eating with Corsodyl Alcohol Free Mouthwash really helps. It says on the bottle it is good for mouth ulcers too.

    Regards Gwen.

  • My husband takes a low dose of Prednisolone daily and our G P told us that steroids can make you susceptible to abscesses and if he thought that he had one he should see the Dentist as soon as possible . Just an idea worth considering . Hope you feel better soon .

  • Hi Janann, I am prone to getting these horrible sores and found that Daktarin oral gel clears it up, I got mine from Amazon but the chemist may sell it, I don't know, I hope hubby feels better soon, it is miserable when the mouth is so sore, take care.

    Best Wishes

    Jude x

  • I use Daktarin too, find it very good.

    polly xx

  • I get them with other meds and dr said best thing old fasioned gargle with salt water ....tastes vile but does work xxx judith

  • I agree with your Dr ol fashion salt water should do the trick as I have suffered with ulcers myself from time to time ...

  • Thank you all so much for your help and advice. He's feeling better in himself now but just feels really miserable because of his sore mouth. He's working his way through the different "remedies" and has started to eat much more easily. xx

You may also like...